Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

The Riemann problem in gas dynamics


Author: Randolph G. Smith
Journal: Trans. Amer. Math. Soc. 249 (1979), 1-50
MSC: Primary 35L67; Secondary 35Q20, 76J99, 76L05, 76M05
MathSciNet review: 526309
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Riemann problem (R.P.) for the $ 3\, \times \, 3$ system of gas dynamics equations in a single space variable. We assume that the specific internal energy $ e = e(v,\,s)$ (s = specific entropy, v = specific volume) satisfies the usual hypotheses, $ {p_v}\, < \,0,\,{p_{vv}}\, > \,0,\,{p_s}\, > \,0\,(p\, = \, - \,{e_v}\, = $ pressure); we also assume some reasonable hypotheses about the asymptotic behavior of e. We call functions e satisfying these hypotheses energy functions

Theorem 1. For any initial data $ ({U_l},\,{U_r})\,({U_l}\, = \,({v_l},\,{p_l},\,{u_l})$, $ {U_r}\, = \,({v_r},\,{p_r},\,{u_r})$, u = flow velocity), the R. P. has a solution.

We introduce two conditions:

\begin{displaymath}\begin{array}{*{20}{c}}\tag{$\text{(I)}$} {\frac{\partial } {... ...ant \frac{{{p^2}}} {{2e}}} & {(v,\,e\, > \,0),} \\ \end{array} \end{displaymath}

\begin{displaymath}\begin{array}{*{20}{c}}\tag{$\text{(II)}$} {\frac{\partial }{... ... \geqslant - \frac{p} {2}} & {(v,\,p\, > \,0).} \\ \end{array} \end{displaymath}

Theorem 2. (I) is necessary and sufficient for uniqueness of solutions of the R. P. Nonuniqueness persists under small perturbations of the initial data.

(I) is implied by the known condition

$\displaystyle {\frac{\partial } {{\partial v}}e(v,p) > 0} \qquad (v,p > 0),$ ($ (\ast)$)

which holds for all usual gases. (I) implies (II). We construct energy functions e that violate (II), that satisfy (II) but violate (I), and that satisfy (I) but violate (*).

In all solutions considered, the shocks satisfy the entropy condition and the Lax shock conditions.


References [Enhancements On Off] (What's this?)

  • [1] R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers, Inc., New York, N. Y., 1948. MR 0029615
  • [2] W. D. Hayes, Gasdynamic discontinuities, Princeton Univ. Press, Princeton, N. J., 1960.
  • [3] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537–566. MR 0093653
  • [4] Tai Ping Liu, Shock waves in the nonisentropic gas flow, J. Differential Equations 22 (1976), no. 2, 442–452. MR 0417589
  • [5] J. A. Smoller, On the solution of the Riemann problem with general step data for an extended class of hyperbolic systems, Michigan Math. J. 16 (1969), 201–210. MR 0247283

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L67, 35Q20, 76J99, 76L05, 76M05

Retrieve articles in all journals with MSC: 35L67, 35Q20, 76J99, 76L05, 76M05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1979-0526309-2
Keywords: Conservation law, Riemann problem, gas dynamics, discontinuous data, compressible fluid flow, Hugoniot curve, shocks, rarefaction waves, contact discontinuity, ideal gases, Lax shock conditions, supersonic flow, equation of state, nonhomentropic gas flow
Article copyright: © Copyright 1979 American Mathematical Society